Ketoacidosis in diabetes patients

Referral is essential for patients with this condition. By Dr Jalil Ahmed and Professor Rayaz Malik.

Good glycaemic control is the key in preventing ketoacidosis in patients with diabetes
Good glycaemic control is the key in preventing ketoacidosis in patients with diabetes

Diabetic ketoacidosis (DKA) is a potentially life-threatening complication of diabetes. If misdiagnosed or mistreated, it can have significant morbidity and mortality.

DKA is characterised by a triad of hyperglycaemia (blood glucose >10mmol/l), ketonaemia and metabolic acidosis. It is caused by a deficiency of insulin which, combined with high levels of stress hormones, stimulates lipolysis. This results in the production of acetyl-CoA, which acts as a substrate for the formation of ketones.

The lack of insulin in DKA results in reduced uptake of glucose and increased glyco-genolysis and gluconeogenesis within the liver. This leads to a vicious circle of hyperglycaemia, further lipolysis and the clinical features of ketoacidosis.

All patients with diabetes carry an increased risk of acidosis from high blood glucose.

Diagnosis
DKA is diagnosed on the basis of clinical features, along with the demonstration of ketonaemia or ketonuria and metabolic acidosis. Patients should be examined and investigated for any underlying intercurrent illness.

ASSESSING SUSPECTED DKA

The severity of metabolic disturbances should be assessed:

  • Arterial blood gas: assess acidaemia (pH and bicarbonate)
  • U&Es: assess serum potassium and renal function

Patients should also be screened for a precipitating cause:

  • FBC: white cells may be elevated in an infection
  • Septic screen: chest X-ray, blood and MSU culture and sensitivity
  • ECG: changes of high serum potassium; silent MI

Early features include fruity, ketotic breath, nocturia (nocturnal enuresis in children), weight loss and lethargy.

Late features include vomiting, abdominal pain, headache, thirst, polyuria, hyperventilation (Kussmaul breathing), drowsiness or coma.

Most patients are about 10 per cent dehydrated and often have signs of dehydration.

The severely ill patient may progress to oliguria and anuria. Patients with a fever will invariably have underlying infection.

A patient presenting in general practice should have a finger-prick test for glucose and urine to check for ketones.1 If DKA is suspected, the patient should be referred for assessment and management (see box above).

Management
DKA management involves rehydration, insulin therapy, potassium replacement and treating any intercurrent illness. Dehydration is more life-threatening than hyperglycaemia and its correction takes precedence.

Rapid correction of metabolic disturbances can be detrimental. Complications of treating DKA include cerebral oedema, hypokalaemia, hypoglycaemia, hypophosphataemia and hyperchloraemic acidosis.

Initially, patients should have their vital signs, conscious level, urine output and biochemistry checked hourly and their arterial pH closely monitored. Low molecular weight heparin should be given to prevent thromboembolism and a nasogastric tube may be inserted to prevent aspiration in those who are vomiting. The use of bicarbonate is controversial but some clinicians give IV bicarbonate in severe acidosis.2

A hypotensive and oliguric patient should receive IV colloids to restore BP and fluid deficits should be restored within 12-24 hours. Total body potassium is invariably depleted and with insulin therapy, serum potassium will fall rapidly. Potassium should be added after the first litre of 0.9% saline in each bag. When blood glucose drops below 15mmol/l, 5% dextrose should replace the 0.9% saline.

To replace insulin, an initial IV bolus of 10U immediate-acting insulin should be given. IV insulin should then be given, with the aim of reducing glucose levels by 5mmol every hour.

A recent trial of 45 patients found that subcutaneous insulin as part administered every one or two hours represented a safe and effective alternative to IV regular insulin in uncomplicated DKA.3

The majority of acute services use IV insulin protocols. Once the patient is clinically well and eating, and ketones disappear from the urine, IV insulin can be changed to subcutaneous administration.

Reducing risk
Newly diagnosed patients with diabetes should be educated on the importance of good glycaemic control and concordance with therapy, as well as knowing early signs and symptoms of hyperglycaemia and ketoacidosis.

Home monitoring of capillary glucose should be well- established; there has also been some discussion about home monitoring of urinary ketones in high-risk patients.4,5

A common mistake made by patients is to reduce insulin during intercurrent illness; this can precipitate DKA. Giving patients written guidelines, as well as access to medical services by telephone, has been shown to reduce DKA admissions.6

Continuous insulin delivery systems use only short-acting insulins. Failure of insulin pumps in type-1 diabetes patients with intercurrent illness can result in rapid development of DKA.

These patients need to make regular checks that their pump is functioning. During intercurrent illness, the basal rate can be increased and boluses delivered every two to four hours. Recurrent DKA may occur after deliberate insulin omission.

Other risk factors include low social class, female gender, longstanding diabetes, adolescence and psychiatric history.7

  • Dr Ahmed is a GP registrar in the West Midlands; Professor Malik is professor of medicine & consultant physician, division of cardiovascular medicine, Central Manchester Foundation Trust & University of Manchester
PRECIPITATING FACTORS
  •  First presentation of newly diagnosed diabetes (25 per cent).
  •  Non-concordance with treatment and/or faulty equipment, such as failure to take or increase insulin (20 per cent).
  •  Intercurrent illness or other acute stress: infections (30 per cent), pneumonia, MI, stroke, trauma.
  •  No identifiable cause (25 per cent).

References

1. Williams ER, Young L, Mahon B. Captopril therapy and pseudoketonuria: a clinical assessment. Pract Diabetes Int 1990; 7: 119.

2. Viallon A, Zeni F, Lafond P et al. Does bicarbonate therapy improve the management of severe diabetic ketoacidosis? Crit Care Med 1999; 27: 2690-3.

3. Umpierrez GE, Cuervo R, Karabell A et al. Treatment of diabetic ketoacidosis with subcutaneous insulin aspart. Diabetes Care 2004; 27: 1873-8.

4. Wallace TM, Matthews DR. Recent advances in the monitoring and management of diabetic ketoacidosis. QJM 2004; 97: 773-80.

5. Dissanayake AM, Gamble G, Baker JR, Reed L. Diagnostic delays of adult patients admitted to hospital with diabetic ketoacidosis. Diabetic Med 2004; 21: 290-1.

6. Daneman D. Diabetes-related mortality. A pediatrician's view. Diabetes Care 2001; 24: 801-2.

7. Skinner TC. Recurrent diabetic ketoacidosis: causes, prevention and management. Horm Res 2002; 57 Suppl 1: 78-80.

Have you registered with us yet?

Register now to enjoy more articles and free email bulletins

Register

Already registered?

Sign in

Before commenting please read our rules for commenting on articles.

If you see a comment you find offensive, you can flag it as inappropriate. In the top right-hand corner of an individual comment, you will see 'flag as inappropriate'. Clicking this prompts us to review the comment. For further information see our rules for commenting on articles.

comments powered by Disqus